These can all indicate intoxication. When they are perceived consistently in a person, along with other health consequences like changes in hair, teeth, skin, mental health, and social habits, they can indicate problematic substance use. Changes in the eye, such as pupil size, motion, and color of the whites, can be used to assess whether a person is intoxicated as well. Changes in the eye’s general color or motion can show intoxication. Bloodshot eyes are a common symptom of intoxication from several drugs, especially alcohol, cocaine, and marijuana; these occur because blood vessels in the eyes expand. Other drugs may cause the eyes to water, the eyelids to become heavy, or the pupils to change size; in fact, pinpoint pupils are a symptom of overdose for narcotics and benzodiazepines. Common signs of intoxication indicated by the eyes include:
- Changes in pupil size, either constricted or dilated
- Nystagmus, or rapid involuntary movements of the eyeballs
- Conjunctiva redness, or bloodshot eyes
Eye Changes Related to Specific DrugsNearly every substance of abuse can cause changes in the eyes. Below are specific changes in pupils, eye motion, or vision that can indicate intoxication or overdose from specific substances.
- Alcohol: Intoxication can cause double vision or blurry vision.
- Amphetamines: Ecstasy, Molly, MDMA, and similar drugs can cause blurred vision and changes in pupil size. The drugs can also cause rapid quivering of the pupils (nystagmus).
- Benzodiazepines: Like alcohol, at recreational doses, these medications can cause altered, double or blurry vision. Dilated pupils are a sign of an overdose.
- Cigarettes: Smoking in general, and smoking cigarettes in particular, can lead to cataracts of the crystalline lens – an area of the eye that produces one-third of the image the brain processes by focusing light onto the retina.
- Cocaine and crack cocaine: As the drug stimulates the brain and releases endorphins and adrenaline, the body will react by dilating the pupils. Symptoms of overdose include hallucinations, including visual hallucinations.
- Dextromethorphan: A common cough-suppressing ingredient in cold and flu medicines, this substance can cause intoxication. A symptom of DXM abuse is rapid, involuntary eye movements called nystagmus.
- GHB: A depressant sometimes called liquid ecstasy, GHB can be abused by putting the drug in eyes using eye drops. It is, however, more commonly mixed into a drink and consumed orally. The drug also causes hallucinations.
- Hallucinogens: Mescaline, LSD, and other, similar drugs cause the pupils to dilate. The user experiences hallucinations, which may be visual.
- Heroin: This narcotic can cause drooping eyelids due to sleepiness. The drug will also cause the pupils to constrict, leading to pinpoint pupils.
- Inhalants: Abusing substances like paint thinner or nitrous in canisters can lead to watering and red eyes as a sign of intoxication.
- Ketamine: Rapid, involuntary eye movement and dilated pupils are symptoms of intoxication from this narcotic-like drug. Ketamine can also cause visual impairment, like alcohol.
- Marijuana: Bloodshot eyes are one of the most common side effects of marijuana intoxication.
- Methamphetamine: One of the symptoms of methamphetamine intoxication is rapid eye movements – movements that are usually about 10 times faster than average eye movement.
- Narcotics: Both legal and illicit narcotic drugs – including opium, hydrocodone, morphine, and fentanyl – constrict the pupils, like heroin, which is also a narcotic. At high doses, one of the symptoms of overdose is pinpoint pupils that do not respond to changes in light.
- PCP (phencyclidine): Rapid eye movements that are involuntary. A person intoxicated on PCP may also develop a blank stare, during which they do not respond to direct visual stimuli.
- Poppers: These can cause irreversible vision loss, potentially due to brain damage, but also due to maculopathy.
Attempts to Cover for Changes in the Eyes or Vision
The person may require surgery to remove cataracts or to reattach parts of the eye.
Long-Term Damage to the Eyes and Vision from Substance Abuse
When a person struggles with addiction and substance abuse for a long time, they are more likely to suffer serious health problems. Diabetes, blood pressure problems, heart damage, liver and kidney damage, cancer, and ulcers in the stomach and small intestine are just a few of the frequently reported health consequences of drug abuse.
Substance abuse is also correlated to long-term problems with vision due to damage to the eyes, ocular nerve, and the brain. Here are a few long-term problems to the eyes caused by drug addiction and abuse:
- Age-related macular degeneration: This cause of vision loss can occur in people over age 50 regardless of long-term health; however, it is more likely to happen, and can be worsened, due to substance abuse, especially abuse of alcohol and tobacco.
- Damage to corneas: Keratitis is inflammation of the corneas, which can distort vision, and topical anesthetics, cocaine, and crack cocaine can all cause this type of inflammation. Long-term abuse causing consistent keratitis can lead to infectious ulcers in the corneas and corneal perforation.
- Dry eye syndrome: Persistent dry eyes, problems forming tears, and feeling as though eyes are irritated are issues that can develop due to heavy alcohol consumption, although they are not related to current alcohol intoxication.
- Endophthalmitis: This is inflammation inside the eyes caused by infection. This condition is sometimes associated with injecting drugs using dirty needles, which can cause infections to spread all over the body.
- Glaucoma: Changes in blood pressure alter the fluid pressure in the eye itself, and long-term increases in intraocular pressure can lead to glaucoma. Alcohol use disorder is a common factor in substance-induced glaucoma.
- Hallucinogen persisting perception disorder (HPPD): More often called flashbacks, this condition involves sudden, repeated recurrences of some of the sensory changes experienced during LSD use. This can include seeing things that are not there and distortions in the peripheral vision. HPPD is most common with LSD and not associated with organic hallucinogens like psilocybin.
- Lesions: Drugs that come as eye drops can cause damage to the conjunctiva, or the whites of the eyes. Long-term damage includes noncancerous lesions.
- Maculopathy: This is degeneration of the retina, typically related to age but also caused by substance abuse in some cases. The central part of the person’s vision becomes blurry and distorted. This condition often rapidly worsens because the eye and brain will compensate for this vision loss in the early stages. Poppers, cocaine, and other drugs that are snorted are associated with maculopathy.
- Ocular bone damage: Snorting drugs can damage the tissues around the sinuses to the point of degeneration; most often, this appears as septal perforation, or extreme damage of the tissue between nostrils. However, tissue damage can continue into the upper palate and the small bones around the sinuses, including the ocular ridge bones.
- Persistent changes in eye movement: Nystagmus, or rapid eye motion, is a symptom of intoxication on a variety of drugs. If changes in eye movements do not go away after the person has detoxed from the substance, it could indicate brain damage that has changed how the brain processes visual stimuli.
- Retinal vascular occlusive disease (RVOD): This condition is caused by changes in blood pressure, or a blood clot, which prevents healthy blood flow to and from the eye. Swelling, bleeding, and abnormal blood vessel growth in the retina can eventually cause partial or total vision loss. RVOD is related to high blood pressure, cholesterol, diabetes, glaucoma, inflammatory conditions, and blood clotting, all of which may develop due to past substance abuse. Additionally, smoking is a direct cause of RVOD.
- Talc retinopathy: This buildup of white or yellowish crystalline particles in the vascular areas of the eye has been associated with some intravenous and intranasal drug abuse.
- Toxic cataracts: Long-term substance abuse can lead to the development of cataracts due to the poisonous effects of the substance on the body.
- Wernicke’s encephalopathy: This condition is sometimes caused by excessive, long-term alcohol consumption. It has been associated with disc edema, causing optic neuropathy or nerve death in the cluster connecting the eye to the brain.
- Yellowed eyes: Intoxicating substances like alcohol, opioids, steroids, and stimulants can damage the liver, leading to cirrhosis, which can cause jaundice (yellowing of the skin and the whites of the eyes). Hepatitis C, which can be contracted by sharing needles during drug use, can also cause liver failure and jaundice.
Stop Eye Damage by Overcoming Substance Abuse
Damage to the eyes, vision, and brain are a few among many serious health consequences associated with substance abuse and addiction. Nearly any intoxicating substance can cause these problems, especially when a person ingests drugs or alcohol in large quantities for a long time. The best way to prevent or slow these side effects is to detox, with the help of a medical professional, and enter a rehabilitation program to overcome the addiction.